Monday, October 13, 2008
Wednesday, October 1, 2008
Pseudoephedrine (PSE) is the active ingredient in many OTC decongestant medications, such as Sudafed and Primatene. It's therapeutic effect of relieving sinus and nasal congestion is sung high praises by many of us around cold and flu season. BUT WAIT, that's not all. It's also the precursor chemical used in the manufacturing of methamphetamine (also known as crystal meth or just meth), a dangerous and extremely addictive stimulant drug. It is commonly manufactured in home "meth labs" with everyday store-bought materials. While these items are easy to obtain they are dangerous to mix, but according to Lieutenant Jason Gates "if you can cook chocolate chip cookies, then you can make methamphetamines." (Just to clarify, PSE is chemically changed into meth during the cooking process). You might be asking yourself why should you care or interfere with somebody else's life, but let me give you one fact, and then you might rethink that. These "meth labs" are costing YOU money. That's right! In one year alone, the clean up of the chemicals these labs dump cost taxpayers 23.8 million dollars (according to The Office of Diversion Control). And if money doesn't concern you, then how about the fact that it's killing people.
OK, so we know it's serious but what does it do. Inside the body meth alters the brain causing it to release huge amounts of dopamine at one time, causing a temporary sense of euphoria. The short term affect may be pleasurable with increased energy, however because of meths extreme addictiveness there is usually long term affects which are severe mental disorders, memory loss, and severe dental problems.
PSE when used as meth causes:
· Increased Heart Rate, Blood Pressure, Rate of Breathing, and/or Body Temperature
· Increased Alertness and Energy
· Increases Nervousness, Paranoia, and/or Irritability
Withdrawals from high dosages result in:
· Severe depression or Anxiety
· Auditory hallucinations
· Mood changes, from friendly to hostile
Meth is metabolized slowly and can require up to 2 days to eliminate a single dose from the body, while the experience of withdrawal symptoms only last for a short time. The benefits of stopping the use of the drug can lead to a healthier, longer life. To stop the use of PSE for meth, officials considered taking these products off the market. However, PSE is still sold behind the counter but its purchase is highly monitored.
STATE AND FEDERAL REQUIREMENTS FOR SALE OF PSEUDOEPHEDRINE
The PURCHASER must:
· display a driver's license or photo ID that denotes purchaser's age is over 16
· sign for the purchase.
The PHARMACY must make a record of the sale including:
· the name of the person making the purchase;
· the date of the purchase; and
· the item and number of grams purchased.
Sale Requirements for PSE:
· Daily sales are limited to 3.6 Grams of the base product; and
· Monthly sales are limited to 9 Grams of the base product.
We'd like to close this post with a life experience generously shared with us by a former meth addict. She'd like to remain anonymous, but hopes that you learn from her life events, and take to heart the seriousness and realness of meth:
"I was 16, and didn't know anything about it when my boyfriend offered it to me. He told me it would give me energy and help me lose weight, these temptations were too powerful for me. It was a feeling of awakening, like your senses were heightened, all the while your numbed of fear, pain, and guilt. I felt alive, energized, and driven to do anything and everything. Meth was easy to obtain, usually you get it free at first because the dealer knows it's addictive. It attracted me because I wanted a better life not because I wanted to forget my life. At first I had such a feeling of immortality, I didn't even notice the deterioration creeping up on me. After time I wasn't sleeping or eating, and I became forgetfull. My vision started to go and everything was distorted like seeing things as a fuzzy tv picture. I couldn't finish anything I started, constantly bouncing from one project to the next. I was fidgety, developing dark circles under my eyes, and my hair was dry and falling out. I couldn't tell the difference between reality and thought. I developed paranoia, thinking everyone was jealous of me, and began lashing out at them to keep them away from my stuff. At this point I didn't recognize myself. Those who stop and ask "WHAT HAVE I BECOME" have one chance to stop, now or never. Those who don't...well...they never come back. I was lucky, I stopped one year from starting. When I did, I came down with sickness and couldn't move for weeks, known to me now as withdrawal. I didn't see all of the damage right away, it took years to realize all of the undoable damage. This was 15 years ago, and I am now a parent myself. I understand the horrible reality and the need to hear it first hand. I talk openly and truthfully with my daughter, and hope that my mistake can save lives now and in the future."
Tuesday, September 30, 2008
A typical dose of DXM is 45-90 mg daily. Abusers of DXM have four dose-dependent stages:
Stage 1: 100-200 mg= Mild stimulation
Stage 2: 200-400 mg= Euphoria and hallucinations
Stage 3: 300-600 mg= Distorted visual perceptions
Stage 4: 500-1500 mg= Dissociative sedation
( Chart obtained from www.deadiversion.usdoj.gov/drugs_concern/dextro_m/dextro_m.htm)
A 6-year study (1999-2004) done by the California Poison Control System, showed a 10-fold increase in DXM abuse cases in all ages. This is a serious problem and is causing many unnecessary deaths.
One of our key weapons to lowering the abuse of DXM is education! It is important for parents to keep cough and cold medications out of the reach of children and to explain the dangers to teenagers. Healthcare providers should inform patients to stick to the recommended doses of OTC cough and cold medications. It is hard to warn people of the dangers of DXM without feeling like we have just explained how to get "high." For this reason the negative side effects (especially of diarrhea and vomiting) should be emphasized.
Monday, September 29, 2008
(Image From http://blogs.abcnews.com/photos/uncategorized/2007/07/06/cheese_main_2.jpg)
After reading the title of this post you're probablly thinking something along the lines of, "Cheese?...But cheese isn't dangerous, in fact it's really good on crackers!" Unfortunately I'm not talking about the yummy stuff we buy at the supermarket, I'm refering to a deadly drug mixture that has appeared in the last few years and is killing teens right here in the Dallas/Ft Worth metroplex.
Cheese is an innocent name for a dangerous and deadly drug that is being used by young adolescents, it is coined "starter heroine" by DISD. This recreational drug is made by cutting black tar heroine with crushed forms of OTC medications that contain diphenhydramine and acetaminophine, such as Tylenol PM. The result is a cheap version of the drug heroine that can be snorted through the nose. Kids are able to purchase "bumps" (a single-dose) of cheese for $2. Between 2005 and 2007 cheese was connected to over 20 adolescent overdose deaths in the Dallas/Ft Worth metroplex. This "Tylenol with a smack" as sometimes called, is a very dangerous and highly addictive drug that holds appeal to younger teens because of its availability and low cost. According to Dallas police detective Monty Moncibais, cheese produces "a double whammy - your getting two downers at once...you start slowing everything down...eventually your going to slow down the heart until it stops, when it stops, you're dead." Their is the risk of overdose or adverse effects with the combination of other body depressants which can cause respiratory arrest and subsequent death. The symptoms of the drug that parents as well as health care providers should be aware of are drowsiness, lethargy, euphoria, excessive thirst, disorientation, and hunger. Withdrawal symptoms can follow a "hit" as soon as 12 hours later, these are headaches, chills, nausea, muscle pain, muscle spasm, anxiety, agitation.
Three years ago 19 North Texas teenagers were treated for "cheese heroine" addiction at the cost of the Texas State Health Department. That number is now up to 135. That's a 600% increase. There needs to be awareness made, so that this trend does not continue.
If you or someone you know needs help call:
Greater Dallas Council on Alcohol & Drug Abuse Treatment Hotline - (214) 522-8600
For further questions call:
Dallas Police Narcotics - (214) 671-3120
For further information you can visit:
Wednesday, September 24, 2008
-->METHAMPHETAMINE (Meth): is an addictive stimulant drug with limited medical uses.
DEXTROMETHORPHAN (DXM): is the active ingredient in many over-the-counter cough and cold medications as a cough suppressant.
--> DXM is abused by taking larger than needed doses.
CHEESE (the recreational drug): the combination of black tar Mexican heroin and OTC medications that contain diphenhydramine and acetaminophine, such as Tylenol PM.